Alert archive / New Mexico / Wind Advisories in 2016

Wind Advisory 17, NWS El Paso, TX

May 15, 20164 counties in New Mexico

NWS El Paso, TX issued this wind advisory at May 15, 2016, 4:00 AM MDT for 4 counties in New Mexico. It took effect at May 15, 2016, 1:00 PM MDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 15, 2016, 4:00 AM MDT (10:00 UTC)
In effect from
May 15, 2016, 1:00 PM MDT
Expired
May 15, 2016, 3:58 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX

Counties Grant County, NM, Hidalgo County, NM, Luna County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 141 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 10.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2016-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2016-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2412 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

585 
WWUS74 KEPZ 151000
NPWEPZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
400 AM MDT SUN MAY 15 2016

...STRONG SOUTHWEST WINDS RETURN TO SOUTHWESTERN NEW MEXICO THIS
AFTERNOON...

.A LARGE PACIFIC STORM SYSTEM WILL APPROACH THE SOUTHWESTERN U.S.
TODAY...TURNING WINDS BACK TO THE SOUTHWEST AND CAUSE THEM TO
STRENGTHEN IN TYPICAL SPRING SEASON FASHION. WINDS WILL INCREASE
THROUGH THE AFTERNOON HOURS WITH WIND SPEEDS OF 25 TO 35 MPH WITH
GUSTS TO 45 MPH EXPECTED. AREAS OF BLOWING DUST WILL ALSO REDUCE
VISIBILITIES OVER PORTIONS OF THE LOWLAND DESERTS OF SOUTHWESTERN
NEW MEXICO.

NMZ401>408-152200-
/O.NEW.KEPZ.WI.Y.0017.160515T1900Z-160516T0300Z/
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-
INCLUDING THE CITIES OF...CLIFF...BUCKHORN...GILA HOT SPRINGS...
MULE CREEK...SILVER CITY...LAKE ROBERTS...KINGSTON...
FORT BAYARD...MIMBRES...HURLEY...FAYWOOD...GRANT COUNTY AIRPORT...
LORDSBURG...RED ROCK...VIRDEN...ANTELOPE WELLS...ANIMAS...
HACHITA...CLOVERDALE...DEMING...COLUMBUS...HILLSBORO...WINSTON
400 AM MDT SUN MAY 15 2016

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 9 PM MDT THIS EVENING. 

* WINDS...SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH
  GUSTS TO 45 MPH.

* TIMING...WINDS WILL BEGIN TO INCREASE AFTER NOON. STRONGEST
  WINDS ARE EXPECTED BETWEEN 4PM AND 7PM. WINDS WILL BEGIN TO
  DIMINISH AFTER SUNSET BUT REMAIN BREEZY INTO THE MID EVENING
  HOURS.

* VISIBILITY...AREAS OF BLOWING DUST WILL REDUCE VISIBILITIES
  DOWN TO A MILE IN DUST PRONE AREAS. PARTICULARLY SENSITIVE DUST
  AREAS ALONG THE INTERSTATE 10 CORRIDOR MAY SEE TEMPORARY DROPS
  IN VISIBILITY TO LESS THAN HALF A MILE.

* IMPACTS...HIGH WINDS WILL RESULT IN HAZARDOUS DRIVING CONDITIONS
  DUE TO BUFFETING AND BLOWING DUST. HIGH PROFILE VEHICLES AND
  MOTORCYCLES WILL BE ESPECIALLY AFFECTED. WILDFIRE DANGER WILL BE
  ELEVATED. SMALL OBJECTS MAY BE BLOWN ABOUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

BIRD
1 follow-up statement
958 
WWUS74 KEPZ 152158
NPWEPZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
358 PM MDT SUN MAY 15 2016

...SUSTAINED SOUTHWEST WINDS REMAINING BELOW 30 MPH ACROSS
SOUTHWESTERN NEW MEXICO...

.AS LOW PRESSURE APPROACHES THE SOUTHWESTERN U.S....SUSTAINED
WIND SPEEDS ACROSS THE AREA HAVE INCREASED TO 15 TO 25 MPH AND
HAVE REMAINED AT THESE VALUES FOR THE LAST COUPLE OF HOURS.

NMZ401>408-152300-
/O.CAN.KEPZ.WI.Y.0017.000000T0000Z-160516T0300Z/
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-
INCLUDING THE CITIES OF...CLIFF...BUCKHORN...GILA HOT SPRINGS...
MULE CREEK...SILVER CITY...LAKE ROBERTS...KINGSTON...
FORT BAYARD...MIMBRES...HURLEY...FAYWOOD...GRANT COUNTY AIRPORT...
LORDSBURG...RED ROCK...VIRDEN...ANTELOPE WELLS...ANIMAS...
HACHITA...CLOVERDALE...DEMING...COLUMBUS...HILLSBORO...WINSTON
358 PM MDT SUN MAY 15 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
CANCELLED THE WIND ADVISORY. 

SUSTAINED WIND SPEEDS ACROSS THE AREA CONTINUE IN THE 15-25 MPH
RANGE...WITH HIGHEST GUSTS TO 30-35 MPH. THUS THE WIND ADVISORY IS
CANCELLED.

$$
TRIPOLI

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at May 15, 3:47 AM MDT, 13 minutes earlier.

Area forecast discussion, May 15, 3:47 AM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
347 AM MDT SUN MAY 15 2016

.SYNOPSIS...
The Borderland will see a stark transition today from yesterdays
moist airmass which yielded showers and thunderstorms to a much
dryier and windier west flow pattern this afternoon. Areas west of
the Rio Grande should be dry today as conditions become windy and
dusty. East of the Rio Grande chances remain for a few showers
and thunderstorms. Dry and windy again for Monday with similar
conditions to repeat Tuesday. Late Tuesday through Wednesday
moisture makes a return to area mountains and eastern lowlands.
Cooler weather and increased chances for rain and storms for
Wednesday as a frontal boundary pushes in from the east. Westerlies
return for Thursday and Friday to bring back warmer and dry
conditions. Next weekend another moisture ebbs back in from the
east to give areas east of the Rio Grande more chances for
rain.

&&

.DISCUSSION...
Yesterday's weather turned out pretty much as expected with
isol/scat storms developing by mid-afternoon. Although we
advertised potential for severe the latest indications were for
less vigorous storms...and storms grew strong...but never really
produced severe elements. Last night's sounding revealed +700 CAPE
and PW at .77" with dewpoints hanging in the M/U40s. All better
for storms than Friday's numbers.

Today we will revert back to Friday's numbers...and then
transition to much drier and more stable after mid-afternoon with
drying progressing W to E through the day. The W zones will
quickly become too dry for any pcpn/storms. The central zones will
keep pcpn chances through early afternoon...before drying out. The
E zones will be the only area to keep pcpn/storm potential into
the later parts of the day. Winds will become the BIGGER story
this afternoon as the western zones see wind speeds increase to
right at advisory wind speeds. Will likely issue a wind advisory
for those zones. The central zones will be windy...but sub cat.
Breezy late day east.

Monday and Tuesday we come under a deep dry zonal westerly flow as
we sit near the base of a very broad upper trough. Temps will be
seasonal. The atmosphere will be dry. Winds will continue windy
Monday...breezy Tuesday. Late Tuesday the Pac trough will sag far
enough south that our mountains zones...esp. the Gila...may see
isolated light showers and a few tstorms.

Tuesday night and Wednesday we will have a backdoor frontal
boundary move in from the NE. This will usher Gulf moisture back
into the region. Current model runs push the moisture to the
continental divide and into the Gila...with only the NM bootheel
remaining dry. Thus we add pops back to most zones from Tue eve
through Wednesday night.

Thursday and Friday look to revert back to dry conditions for all
zones as we go back to a zonal flow pattern with W/SW flow
sweeping the moisture back east of the forecast area.

Next weekend the models suggest a weak E/SE push that allows the
dryline and Gulf moisture to work back west. This reintroduces
slight chances for showers and storms over zones east of the Rio
Grande.

&&

.AVIATION...15/00Z-16/00Z.
Gnrly VFR conds all terms thru Pd. Drying W of Rio Grande as winds
become w/sw and increase to 15-25 kts gusts to 40 kts. From an KELP-
KALM line after and east...aft 18z isol to sct -TSRA BKN040-060.
Winds will generally be E to SE 5-15KTS THRU 15Z-18Z but then
shift around to the SW around 10-20G30KTS.

&&

.FIRE WEATHER...
A weak upper ridge currently over the region will break down today
and shift east as the next Pacific system moves over the western
U.S. As it does, winds over area will become westerly and
increase. This will flush the moist air and bring dry air to the
region through Tuesday. Breezy to windy conditions are expected
this afternoon...Monday...and Tuesday. Some areas may see critical
conditions develop today and possibly Monday. As an upper low
moves out of the Pacific Northwest and into Northern Arizona,
eastern zones will see a shift in winds to the southeast, tapping
some more gulf moisture and bringing a chance for showers and
thunderstorms again Wednesday along with cooler temperatures. Warm
and dry again for the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 90  64  88  62 /  20   0   0   0
Sierra Blanca           85  59  87  56 /  30  10   0   0
Las Cruces              88  55  85  54 /  20   0   0   0
Alamogordo              87  58  86  54 /  20   0   0   0
Cloudcroft              65  44  63  42 /  40  10   0   0
Truth or Consequences   87  54  84  54 /   0   0   0   0
Silver City             81  47  78  47 /   0   0   0   0
Deming                  89  54  86  52 /   0   0   0   0
Lordsburg               89  51  87  51 /   0   0   0   0
West El Paso Metro      90  63  87  61 /  20   0   0   0
Dell City               85  54  88  53 /  40  10   0   0
Fort Hancock            88  60  91  59 /  30   0   0   0
Loma Linda              84  59  83  56 /  30   0   0   0
Fabens                  90  61  89  58 /  30   0   0   0
Santa Teresa            89  59  87  58 /  20   0   0   0
White Sands HQ          87  61  85  57 /  20   0   0   0
Jornada Range           87  52  85  50 /  20   0   0   0
Hatch                   90  53  86  50 /  10   0   0   0
Columbus                91  57  88  55 /   0   0   0   0
Orogrande               88  58  86  55 /  20   0   0   0
Mayhill                 73  48  72  44 /  40  20   0   0
Mescalero               74  47  72  44 /  40  10   0   0
Timberon                71  43  70  42 /  40  10   0   0
Winston                 80  43  77  41 /   0   0   0   0
Hillsboro               84  50  82  49 /   0   0   0   0
Spaceport               86  53  84  51 /  10   0   0   0
Lake Roberts            81  38  77  38 /   0   0   0   0
Hurley                  83  46  80  45 /   0   0   0   0
Cliff                   86  44  83  43 /   0   0   0   0
Mule Creek              86  40  81  39 /   0   0   0   0
Faywood                 84  48  81  48 /   0   0   0   0
Animas                  90  52  87  51 /   0   0   0   0
Hachita                 90  53  87  51 /   0   0   0   0
Antelope Wells          89  54  85  50 /   0   0   0   0
Cloverdale              85  50  81  48 /   0   0   0   0

&&

.EPZ Watches/Warnings/Advisories...
NM...Red Flag Warning from 2 PM this afternoon to 8 PM MDT this
     evening for NMZ110-111.

     Wind Advisory from 1 PM this afternoon to 9 PM MDT this evening
     for NMZ401>408.

TX...None.
&&

14-BIRD
Hazardous weather outlook, May 14, 6:00 AM MDT, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
600 AM MDT SAT MAY 14 2016

NMZ401>417-TXZ418>424-151200-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
600 AM MDT SAT MAY 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON AND
EVENING. THE MAJORITY OF THE ACTIVITY WILL BE CONCENTRATED EAST
OF THE RIO GRANDE AND OVER HIGH TERRAIN. SOME ISOLATED
THUNDERSTORMS COULD BECOME SEVERE WITH WIND GUSTS OF 50 TO 60 MPH
NEAR STORMS AND MODERATE TO LARGE HAIL. FLASH FLOODING COULD ALSO
BE A POSSIBILITY NEAR MORE VIGOROUS STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SUNDAY...DRIER SOUTHWEST AIR WILL MOVE INTO THE AREA LIMITING
STORM ACTIVITY TO AREAS EAST OF THE RIO GRANDE THROUGH MID-DAY AND
TO OTERO AND HUDSPETH COUNTIES BY SUNDAY AFTERNOON. GUSTY WINDS
AND BLOWING DUST ARE A POSSIBILITY SUNDAY IN THE WESTERN PORTIONS
OF THE REGION. MONDAY WILL BE DRY AND BREEZY. ANOTHER STORM SYSTEM
WILL AFFECT THE AREA STARTING LATE TUESDAY THROUGH THURSDAY.
STRONG STORMS ARE AGAIN A POSSIBILITY WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT ANY SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN SANTA TERESA OR TO LOCAL LAW
ENFORCEMENT. YOU CAN ALSO SUBMIT REPORTS AND PHOTOS TO OUR
FACEBOOK PAGE OR VIA TWITTER.

28

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 6:23 PM MDTSpecial Weather StatementEPZDoña Ana37 min
May 14, 7:30 PM MDTSpecial Weather StatementEPZOtero75 min
May 14, 8:48 PM MDTSpecial Weather StatementEPZOtero57 min
May 15, 5:24 AM MDTRed Flag WarningEPZCatron, Grant, Hidalgo, Luna, Sierra15 hr

Nearby

Wind Advisories in New Mexico, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.